Thunderstorm Wind, Sheridan
- When
- July 29, 4:00 PM MST
- Where
- Sheridan County, 4.11 mi W of Gordon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.810, -102.280
A trained spotter estimated 60 mph wind gust.
Two primary supercells tracked across Sheridan and western Cherry counties during the late afternoon hours, producing up to ping pong ball size hail and 60 mph winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Two primary supercells tracked across Sheridan and western Cherry counties during the late afternoon hours, producing up to ping pong ball size hail and 60 mph winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 29, 2:29 PM MST, 1 hour 31 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 429 PM CDT FRI JUL 29 2016 .UPDATE... Issued at 428 PM CDT Fri Jul 29 2016 Updated forecast for severe thunderstorm watch. && .SHORT TERM...(This evening through Saturday) Issued at 335 PM CDT Fri Jul 29 2016 A bit of a tricky forecast going into the rest of the afternoon and overnight. Models are very inconsistent with the timing and placement of convection. Have opted to stick with a fairly similar forecast to the previous forecast with the best chance of thunderstorms across the north and western counties (mainly north of I-80). While an isolated storm could develop south of I-80, confidence is not high for this location and therefore, have dropped pops below 20 percent. As we head into the overnight period, the thinking is that the greatest precipitation location will shift from the northern/western counties to the eastern counties (east of US- 83)as a very weak upper level wave slides over northern and eastern Nebraska. Severe potential with these storms tonight is low, but heavy rain, small hail, and gusty winds are still possible. Overnight lows will drop into the low 60s for all locations. Current thinking is that after about 6am, the majority of the showers will have either diminished or moved eastward. However, a slight chance for precipitation will stick around across the eastern CWA through Saturday as some showers try to develop out of southern South Dakota. For the remainder of the CWA (south and west), dry conditions and partly cloudy skies will dominate. High temperatures for everybody will be in the mid-80s. .LONG TERM...(Saturday night through Friday) Issued at 335 PM CDT Fri Jul 29 2016 Models have been all over with waves moving through northwest flow the last several days and while I have confidence in the general features with the forecast the timing and onset of precipitation I do not have good confidence in. Upper closed low over western Canada will continue to deepen into the Pacific northwest tonight sharpening the ridge ahead of it and allowing the ridge to the south to build back into the northern plains. As the ridge builds temperatures aloft will warm. Precipitation will continue over eastern portions of the CWA Saturday evening...generally east of highway 83. Southerly flow and cloud cover will keep the lows in the mid to upper 60s. Dewpoints similar and with upslope flow and clearing skies late the argument could be made for some stratus and fog similar to this mornings. Will defer to later forecasts. Gusty southerly flow on Sunday with temperatures rising into the upper 80s and lower 90s. Warmer temperatures aloft will keep atmosphere capped until wave moves across western Nebraska through the evening. Similar scenario on Tuesday with highs in the lower 90s and late afternoon into evening thunderstorms over the eastern zones. Better chances Thursday as we get on the backside of upper closed low over south central Canada and a cool front pushes south across northern plains into western Nebraska. Highs in the 90s wednesday and the 80s on Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1237 PM CDT Fri Jul 29 2016 Showers and thunderstorms are expected to develop again late this afternoon and early evening. Development will start off in the northern portions of Nebraska by late afternoon and slowly develop further south. Therefore have included a mention of thunderstorms near KVTN starting around 22Z. Have added showers and thunderstorms to the aviation forecast across the KLBF terminal starting around 00Z. Uncertainty still remains how widespread these showers can become. Will just keep vicinity storms in the forecast for now until it becomes more clear if these showers will become widespread. Otherwise, stratus develops across both sites towards daybreak bringing ceilings down below 2000 feet. VFR conditions slowly return by mid-morning Saturday. && .LBF Watches/Warnings/Advisories... None. && UPDATE...Power SHORT TERM...Kulik LONG TERM...Power AVIATION...Kulik
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 351 PM CDT FRI JUL 29 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-302100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 351 PM CDT FRI JUL 29 2016 /251 PM MDT FRI JUL 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND DAMAGE ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. THE AREA OF CONCERN IS GENERALLY WEST OF A MERRIMAN TO BIG SPRINGS LINE. THE THUNDERSTORM POTENTIAL WILL THEN SHIFT EASTWARD OVERNIGHT, IMPACTING MAINLY EAST OF US-83 IN THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND DAMAGE ARE POSSIBLE SATURDAY EVENING. THE AREA OF CONCERN IS GENERALLY ALONG AND WEST OF A LINE FROM VALENTINE TO BREWSTER AND OCONTO. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND DAMAGE ARE POSSIBLE SUNDAY EVENING. THE AREA OF CONCERN IS GENERALLY ALONG AND NORTH OF A LINE FROM HAY SPRINGS TO BROWNLEE AND ONEILL. HEAT WAVE CONDITIONS WILL SET IN MONDAY AND TUESDAY. HEAT INDICES IN THE UPPER 90S TO NEAR 100 ARE POSSIBLE. THE HEAT WAVE COULD LAST INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) KULIK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
449 PM CDT FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 5 N OSHKOSH 41.48N 102.34W
07/29/2016 E0.88 INCH GARDEN NE PUBLIC
&&
JGOMEZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 415 PM MDT FRI JUL 29 2016 NEZ004-292300- SHERIDAN NE- 415 PM MDT FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL 500 PM MDT... AT 414 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF HAY SPRINGS...MOVING EAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GORDON...RUSHVILLE...HAY SPRINGS...CLINTON...LONE BUTTE... INTERSECTION OF HIGHWAY 27 AND MILLS ROAD... METCALF STATE WILDLIFE MANAGEMENT AREA... HIGHWAY 27 CROSSING THE NIOBRARA RIVER...BILLYS LAKE... MOUNT MARIA AND INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY CREEK ROAD. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 20 BETWEEN MILE MARKERS 77 AND 111. HIGHWAY 250 BETWEEN MILE MARKERS 40 AND 48. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR THE PANHANDLE OF NEBRASKA. LAT...LON 4269 10274 4287 10273 4291 10209 4243 10208 TIME...MOT...LOC 2214Z 273DEG 22KT 4278 10262 POWER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
541 PM CDT FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 5 NW RUSHVILLE 42.76N 102.54W
07/29/2016 E0.88 INCH SHERIDAN NE PUBLIC
PEA TO NICKLE SIZE HAIL.
&&
JGOMEZThe Rapid City radar (KUDX), 153 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter estimated 60 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642049, 642050, 642051, 642052.